Secondary Raynaud's phenomenon and other late vascular complications following chemotherapy for testicular cancer

  • Berger C
  • Bokemeyer C
  • Schneider M
 et al. 
  • 2


    Mendeley users who have this article in their library.
  • N/A


    Citations of this article.


182 patients treated with cisplatin-based chemotherapy for testicular cancer at Hannover University Medical School who were in complete remission (CR) for more than 1 year after therapy were randomly selected for the evaluation of late vascular toxicity. 90 patients with a mean age of 28 years (19-53) and a median follow-up of 57.9 months (15-159) participated in this examination. Patients were examined clinically and digital photoelectric pulse plethysmography (PP) and Doppler-flow of the digital arteries after cold exposure were performed. Thirty seven per cent of patients developed symptoms of Raynaud's phenomenon (RP) after chemotherapy, which were transient in 7%. PP proved to be highly diagnostic for RP with a sensitivity of 95% and a specificity of 100%. As significant risk factors for the development of RP, the cumulative dose of bleomycin (P < 0.05) and the use of bleomycin in combination with vinblastine (PVB-regimen) instead of etoposide (PEB-regimen) (P < 0.01) were found. A trend for an increased frequency of RP was observed in patients who received bleomycin as a bolus instead of continuous infusion. No significant correlation was seen with the cumulative or single doses of cisplatin, etoposide or vinblastine, serum magnesium levels during or after chemotherapy or a history of smoking. RP was not associated with the occurrence of neuro- or ototoxicity. All 7 patients with hypertensive blood pressure before chemotherapy developed RP. Furthermore, the median postchemotherapy diastolic blood pressure had increased by 8 mmHg compared to prechemotherapy values, leading to significant hypertension in 8 patients (> 20 mmHg increase). 2 patients developed major vascular events with myocardial infarctions at 4 years and 5 years after chemotherapy, respectively. No cerebral infarction was registered. In summary, RP is the main late vascular toxicity affecting one third of patients after curative chemotherapy for testicular cancer. However, the incidence of RP following PEB-therapy in contrast to PVB-therapy appears to be lower. Major vascular events seem to be rare. The prospective evaluation of late toxicity should be part of current chemotherapy treatment for testicular cancer, and long-term follow-up of surviving patients is recommended.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in


  • C C Berger

  • C Bokemeyer

  • M Schneider

  • M A Kuczyk

  • H J Schmoll

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free